Nevada, 2012Flash Flood in Nevada, September 5, 2012
September 5, 2012 · NWS VEF · 1 event in 1 county or zone
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 5, 1:50 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 5, 1:50 PM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT WED SEP 5 2012
.SYNOPSIS...MOIST AND UNSTABLE AIR PERSISTING OVER THE MOJAVE DESERT
REGION THROUGH THE WEEKEND WILL RESULT IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND
EVENING HOURS. THE PRIMARY THREAT WILL BE FOR LOCALLY HEAVY
DOWNPOURS THAT COULD RESULT IN FLASH FLOODING.
&&
.SHORT TERM...HIGH PRESSURE CENTERED OVER ROUGHLY NEW MEXICO WILL
KEEP MONSOON MOISTURE OVER THE FORECAST AREA THROUGH THURSDAY. AS A
RESULT WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCES OF STORMS WILL BE OVER
MOHAVE AND LINCOLN COUNTY. THE MODELS...ESPECIALLY THE GFS...
CONTINUE TO INDICATE SOMEWHAT STABLE AIR OVER CALIFORNIA BUT THROUGH
THURSDAY I THINK THERE WILL STILL BE ENOUGH MOISTURE TO JUSTIFY
MENTIONING A SLIGHT CHANCE OF THUNDERSTORMS THERE.
THIS LOOKS TO CHANGE A BIT FRIDAY AS HIGH PRESSURE DEVELOPS ALONG
BAJA RESULTING IN A WEST TO NORTHWEST FLOW AT 500MB. THIS SHOULD DRY
AND STABILIZE THE WESTERN HALF OF THE FORECAST AREA BUT MODELS STILL
DO NOT FLUSH THE MOISTURE OUT. THEREFORE I LEFT A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST AREA. SATURDAY
POTENTIALLY LOOKS SIMILAR TO FRIDAY WITH THE HIGH PRESSURE RIDGING
UP INTO SAN BERNARDINO COUNTY. HOWEVER THE LATEST NAM12 INDICATES
THE HIGH SETTING UP OVER CENTRAL NEVADA WHICH COULD WRAP MOISTURE
BACK UP ACROSS SOUTHEAST CALIFORNIA. CONFIDENCE IN THE PATTERN AND
LOCATION OF THUNDERSTORMS FOR SATURDAY IS BELOW AVERAGE.
THE GFS AND ECMWF BOTH BRING A TROUGH UP FROM THE SOUTH ON SUNDAY
WHICH WOULD LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE. THE
FORECAST WAS ADJUSTED TO ACCOUNT FOR THAT TREND. THE MODELS THEN
SLOWLY PUSH THAT TROUGH EAST LEADING TO A WESTERLY FLOW AND GRADUAL
DRYING. PRETTY MUCH THE ENTIRE FORECAST AREA SHOULD BE DRY BY
WEDNESDAY.
&&
.AVIATION...FOR MCCARRAN...THERE WILL ISOLATED AFTERNOON AND EARLY
EVENING THUNDERSTORMS TODAY AGAIN THURSDAY ...BUT PROBABILITY IS TOO
LOW TO INCLUDE IN THE TAF. HIGHEST THREAT OF STORMS WILL AFFECT BOTH
THE MORMON MESA AND PEACH SPRINGS CORRIDORS. CLOUD COVER OVER THE
VALLEY WILL MAINLY SCT-BKN RANGE AOA 15K FEET WITH A FEW CUMULUS
AROUND 9K FEET. LIGHT AND VARIABLE WINDS FAVORING DIURNAL TREND ARE
EXPECTED THROUGH THURSDAY. THE EXCEPTION WILL BE WINDS ASSOCIATED
WITH THUNDERSTORMS IN THE AREA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLD/SCT AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TODAY AND THURSDAY. GUSTY AND ERRATIC OUTFLOW WINDS WILL
ACCOMPANY ANY STORM. OTHERWISE WINDS SHOULD FAVOR DIURNAL TRENDS
WITH SCT-BKN CLOUDS AOA 15K FEET EXCEPT A FEW CUMULUS AROUND 9K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
HARRISON
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 5, 8:46 AM PST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT WED SEP 5 2012
AZZ001>003-036-CAZ524>527-NVZ015-016-018>022-060800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
946 AM PDT WED SEP 5 2012 /946 AM MST WED SEP 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE AIR WILL REMAIN OVER NORTHWEST ARIZONA...
SOUTHEAST NEVADA AND EASTERN SAN BERNARDINO COUNTY CALIFORNIA
PROVIDING FUEL FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THESE AREAS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.
SOME THUNDERSTORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN
AN HOUR RESULTING IN LOCALIZED FLASH FLOODING.
ADDITIONALLY...GUSTY WINDS MAY OCCUR WITH ANY STRONGER STORMS THAT
DEVELOP. THE THREAT FOR GUSTY WINDS IN STORMS IS GREATEST NEAR THE
COLORADO RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOISTURE IS EXPECTED TO HOLD OVER THE SAME AREA THROUGH THE WEEKEND
AND EARLY NEXT WHICH WILL PROVIDE A CHANCE OF THUNDERSTORMS EACH.
THE PRIMARY THREAT WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING WITH SOME STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>523-NVZ014-017-060800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
946 AM PDT WED SEP 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHWEST NEVADA AND INYO
AND WESTERN SAN BERNARDINO COUNTIES IN CALIFORNIA. MOISTURE WILL
BE SOMEWHAT LIMITED SO THE PRIMARY HAZARD ASIDE FROM LIGHTNING
WILL BE STRONG WIND GUSTS NEAR STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER A SIMILAR AREA
THURSDAY THEN DRIER AND MORE STABLE WILL MOVE INTO THE REGION
FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 5, 10:52 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1152 AM PDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HEAVY RAIN 10 SSW MT. TRUMBULL 36.27N 113.23W
09/04/2012 M3.00 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER AT BAR TEN RANCH REPORTED 3 INCHES OF
RAIN IN THE LAST HOUR.
0430 PM FLASH FLOOD 1 WNW WEST WIND AERO 34.14N 115.93W
09/04/2012 SAN BERNARDINO CA LAW ENFORCEMENT
THE CALIFORNIA HIGHWAY PATROL WEBSITE REPORTED ROADWAY
FLOODING WITH VEHICLES STUCK ON HIGHWAY 62 EAST OF
TWENTYNINE PALMS NEAR MILE MARKER 40.
0503 PM TSTM WND GST 1 N MOHAVE VALLEY 34.95N 114.59W
09/04/2012 E80.00 MPH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER IN MOHAVE VALLEY ESTIMATED WIND GUST AT
80 MPH.
0515 PM TSTM WND DMG 2 NNE NEEDLES 34.84N 114.60W
09/04/2012 SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER IN NEEDLES REPORTED SEVERAL LARGE PINE
TREES AND SEVERAL POWER POLES BLOWN DOWN BY THE WIND.
SPOTTER ALSO STATED THAT THE ROOF OF THE NEEDLES MOVIE
THEATER LOCATED AT W. BROADWAY AND F STREET HAD ITS ROOF
COMPLETELY BLOWN OFF. WINDS WERE ESTIMATED OVER 80 MPH.
0520 PM TSTM WND DMG 5 S MOHAVE VALLEY 34.86N 114.60W
09/04/2012 MOHAVE AZ NEWSPAPER
*** 1 INJ *** FRONT WINDOWS BROKEN OUT OF RETAIL
BUSINESS. MINOR INJURIES WITH ONE PERSON HOSPITALIZED.
OTHER REPORTS OF TREES AND 4 POWER POLES DOWN ACROSS
MOHAVE VALLEY. POWER TRANSFORMER REMOVED FROM POLE. TIME
ESTIMATED.
0528 PM TSTM WND DMG 2 N NEEDLES 34.84N 114.61W
09/04/2012 SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED WIND GUSTS UP TO 60 MPH
CAUSING THE ROOF TO BECOME SEPARATED FROM AT LEAST 1 HOME
AND DOWNING 3 POWER POLES. THE SPOTTER ALSO REPORTED
HEAVY RAIN WITH 6 INCHES OF WATER ON BROADWAY STREET.
0700 PM FLASH FLOOD 5 S MOHAVE VALLEY 34.86N 114.60W
09/04/2012 MOHAVE AZ LAW ENFORCEMENT
THE MOHAVE COUNTY SHERIFF REPORTED PLANTATION DRIVE IN
MOHAVE VALLEY WAS CLOSED DUE TO A FLASH FLOOD. THE EVENT
TIME IS AN ESTIMATE.
&&
VEF STAFFFlash Flood, Clark
- When
- September 5, 3:00 PM PST to 4:30 PM PST
- Where
- Clark County, 1.47 mi SSW of Las Vegas Hndrsn Sky to 1.71 mi NNE of Las Vegas Hndrsn Sky
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.961, -115.142
Flash flooding affected Sunridge Heights Parkway between Seven Hills and Pecos Ridge, as well as Executive Airport Road at Volunteer Blvd. A large amount of mud, rocks and water washed through the parking lot of an apartment complex in Seven Hills.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Iowa, September 5, 2012$11,000 · 63 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402011.